greetings to everyone..

  1. hello there!!u can call me tina or tinay..i'm a senior student from st.luke's college of nursing in the philippines...i hope to meet you guys!!hope you could give me some tips especially working abroad after having my service here in our country...hope to meet you soon. good day!!:spin:
    •  
  2. 4 Comments

  3. by   thinaycutie
    pls. tell me why insulin can lower the serum potassium level...i really need to know the rationale behind it..tnx
  4. by   Tweety
    Good luck in all that you do. Welcome!

    Since you're asking a specific question, I will move your question to the student assistance forum, where someone might be able to answer.
  5. by   Conrad283
    Welcome.

    To answer your question a little bit. When a patients potassium is high (>6.0) and there are no EKG changes, 10 units of regular insulin along with an AMP of D50 can be given to stop the irratability it causes on the heart tissue, but it doesn't necessarily lower K+ in that case.

    Do you have a specific scenerio you're talking about?
  6. by   Daytonite
    hi, tina, and welcome to allnurses!

    the answer to your question is that insulin causes potassium to move back into the cells. in looking for an explanation of this for you, i came across this discussion of dka (diabetic ketoacidosis) in metheny's book on fluid and electrolytes. while it is referring to dka it is also giving the reasons for what is going on with potassium while blood sugar is elevated and then after insulin has been given and the blood sugar is going down, i've highlighted in color the passages that you should read carefully.


    (from page 308, fluid & electrolyte balance: nursing considerations, 4th edition, by norma m. metheny)
    "probably the most important electrolyte disturbance that occurs in dka is the marked deficit in total body potassium. causes of potassium depletion include:
    1. starvation effect with lean tissue breakdown.
    2. depletion of tissue glycogen stores (potassium is normally deposited in the cells with glycogen)
    3. loss of intracellular potassium
    4. potassium-losing effect of aldosterone (aldosterone is stimulated by fvd [fluid volume deficit]
    5. loss of potassium with osmotic diuresis
    6. severe anorexia (reducing intake) and vomiting (increasing loss of potassium)
    before treatment, the patient with dka may have a normal or elevated serum potassium level, although there is a marked deficit of total body potassium. factors that tend to elevate the serum potassium level in the untreated patient include:
    • plasma volume contraction with oliguria, which interferes with renal excretion of potassium
    • metabolic acidosis (potassium shifts out of the cells into the extracellular compartment as hydrogen is buffered intracellularly)
    this hyperkalemia is quickly alleviated by fluid replacement therapy and reestablishment of urine output. after treatment is begun, the serum potassium level decreases rapidly and usually reaches its lowest point within 1 to 4 hours. reasons for the decreased serum potassium level at this time include:
    1. dilution by the intravenous (iv) fluids
    2. increased urinary potassium excretion due to plasma volume expansion
    3. formation of glycogen within the cells using potassium, glucose, and water from the ecf (a shift of potassium into the cells)
    4. correction of acidosis with reentry of potassium into the cells
    because insulin tends to lower serum potassium levels by enhancing its movement back into cells, it is believed that use of low-dose insulin therapy in the management of dka is less likely to be associated with rapid decreases in serum potassium than is the use of high-dose insulin therapy."

close